As many trainers know, the AHSA instituted voluntary use of Lasix to expedite urine sampling for drug testing. What many don’t know, however, is what Lasix can do to their horse.
One liter of urine produced with Lasix contains about 3 grams sodium (eight times normal) and 390 mg potassium. The sodium is similar to what the horse would lose in a liter of sweat. Potassium is relatively smaller but significant.
The AHSA claims the administered Lasix doses (2cc/100 mg) will not affect performance even when given twice daily and for consecutive days. This relatively small dose — on a one-time basis and after the horse is finished showing — should not produce any serious effects under normal conditions. However, there are circumstances that we believe make caution advisable, especially in hot weather and with multiple doses.
The 2 cc of Lasix is described by the AHSA as “about one-fifth the therapeutic dose.” However, a therapeutic dose of any drug is the dose needed to produce the desired response in the individual animal. The therapeutic dose of Lasix to mobilize edema in an ill horse is 5 to 10 cc. A healthy horse will respond to a 2cc dose, which is the therapeutic dose to obtain increased excretion of urine.
Shipping, excitement, strange water, work/sweating, and lack of salt can combine to produce mild dehydration and electrolyte imbalances, which Lasix will worsen. When the heat index is excessive (temperature + humidity = 150+), fluid and electrolyte abnormalities are likely (unless your horse drinks and takes in more salt than normal). Using Lasix will make things worse.
Studies have shown horses given Lasix don’t voluntarily increase their salt intake enough to make up the losses. We all know it is difficult enough to keep up with water-and-electrolyte losses from sweating alone during competition. Adding Lasix makes the job harder.
Symptoms of dehydration/electrolyte imbalance include decreased urine, manure drier than normal, dullness, weakness, muscular trembling, depressed appetite and, in more severe cases, muscular cramping, tying-up or thumps, as well as increased susceptibility to heat stress/stroke. The horse also takes longer than normal to cool out.
If your horse shows any of these symptoms, avoid Lasix until he can be checked out by the veterinarian and properly supplemented if needed. If you see these symptoms after Lasix, increase your electrolyte supplementation and make a special effort to encourage the horse to drink at frequent intervals.
The AHSA reports no problems with the Lasix policy. However, it is up to the owners, trainers and riders to be alert to the subtle but significant health and performance effects we’ve described. Drains on the horse’s fluid-and-electrolyte status are cumulative. Any one alone may not make a visible difference, but the combination can.
The decision whether to use Lasix is the owner/trainer’s. At the very least, you should replace the extra electrolytes and fluid lost when Lasix is used. The horse should increase his water consumption on his own after Lasix. To balance electrolyte losses, use a supplement (see August 1999) in an amount that will replace six to eight grams of sodium plus what’s needed to replace the horse’s sweat losses.